Advertisement

Severe Myeloneuropathy from Acute High-Dose Nitrous Oxide (N2O) Abuse

      Abstract

      Background: Myeloneuropathy from chronic exposure to nitrous oxide has been described. Nitrous oxide irreversibly alters B12 activation, causing signs and symptoms of B12 deficiency. Objectives: We describe a case of myeloneuropathy secondary to acute use of high-dose nitrous oxide. Case Report: A 24-year-old man presented to the Emergency Department complaining of numbness and tingling of his hands and feet, as well as worsening clumsiness and gait disturbances after escalating use of nitrous oxide in the prior 2 weeks. He was found to have dysmetria, poor proprioception, decreased sensation to vibration and light touch over his extremities, and a mildly positive Romberg sign. Laboratory test values revealed a normal B12 level but increased methylmalonic acid and homocysteine levels. The patient was admitted to the hospital and started on a course of B12 injections. He was discharged after 3 days with daily B12 supplementation. Conclusions: This case demonstrates myeloneuropathic changes secondary to acute high-dose nitrous oxide exposure.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Rosenberg H.
        • Orkin F.K.
        • Springstead J.
        Abuse of Nitrous Oxide.
        Anesth Analg. 1979; 58: 104-106
        • Ng J.
        • O'Grady G.
        • Pettit T.
        • Frith R.
        Nitrous Oxide Use in First-year Students at Auckland University.
        Lancet. 2003; 361: 1349-1350
        • Butzkueven H.
        • King J.O.
        Nitrous Oxide Myelopathy in an Abuser of Whipped Cream Bulbs.
        J Clin Neurosci. 2000; 7: 73-75
        • Shulman R.M.
        • Geraghty T.J.
        • Tadros M.
        A Case of Unusual Substance Abuse Causing Myeloneuropathy.
        Spinal Cord. 2007; 45: 314-317
        • Cartner M.
        • Sinnott M.
        • Silburn P.
        Paralysis Caused by “nagging”.
        Med J Aust. 2007; 187: 366-367
        • Singer M.A.
        • Lazaridis C.
        • Nations S.P.
        • Wolfe G.I.
        Reversible Nitrous Oxide-induced Myeloneuropathy with Pernicious Anemia: Case Report and Literature Review.
        Muscle Nerve. 2008; 37: 125-129
        • Kaufman B.
        • Griffel M.
        Inhalational Anesthetics.
        in: Flomenbaum N.E. Goldfrank L.R. Hoffman R.S. Howland M.A. Lewin N.A. Nelson L.S. Goldfrank's Toxicologic Emergencies. 8th edn. McGraw-Hill, New York2006: 1017-1018
        • Stacy C.B.
        • Di Rocco A.
        • Gould R.J.
        Methionine in the Treatment of Nitrous Oxide-induced Neuropathy and Myeloneuropathy.
        J Neurol. 1992; 239: 401-403